10000434 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Clozapine-Induced Fevers and 1-Year Clozapine Discontinuation Rate.

J Clin Psychiatry 2002;63:880-884
Copyright 2002 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $40
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP print + online for $166 individual.
      JCP's 75th AnniversaryCelebrate!
      Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.198.142.4

Background: Clozapine-induced fever is a known side effect that can occur during clozapine initiation. This study aims to characterize patients who experience clozapine-induced fever, the nature of the fevers, and rates of clozapine continuation at 1 year in patients who develop fever versus those who do not.

Method: A retrospective chart review of 93 consecutive clozapine initiations (1991-1999) was conducted. Fever was defined as any 1 temperature at or above 38.0oC (100.4oF). Demographic information, presence or absence of clozapine-induced fevers, and continuation of clozapine treatment at 1 year were extracted from the charts. These variables were analyzed for significance, and subsample analysis was conducted for those with more severe fevers (at or above 38.5oC [101.3oF]).

Results: Of the 93 patients, 20.4% (N = 19) developed clozapine-induced fevers. At 1 year, there was no significant difference in clozapine discontinuation rate between those patients who experienced fever and those who did not. Patients who experienced higher fevers ( 38.5oC [101.3oF]) tended to be significantly older than those who did not (p < .027). The mean fever duration was 3.8 days (range, 1-9 days), with a mean temperature of 39.1oC (102.4oF) (range, 38.0-41.0oC [100.4-105.8oF]). At 1 year, the patients who experienced fever showed no increased risk of severe reactions such as agranulocytosis. All patients with fevers continued clozapine treatment with good 1-year continuation rate on treatment with this medication.

Conclusion: Clozapine-induced fever is not an indication for discontinuing this effective medication. It is a benign, self-limited phenomenon not predictive of drug discontinuation at 1 year. Older age at time of treatment may be a risk factor for developing clozapine-induced fever.